Follow
Share

It will be a week come friday. Her mind still not right. She has Dementia, but was never like this. Pat

This question has been closed for answers. Ask a New Question.
Agree, consult with the physician. It could be a reaction to the new med, interaction, or that she still has the infection and it is getting worse.

I don't advocate this, but I'll tell you my moms story. She was on maintenance meds for many years and is physically very healthy with some dementia (91). She had an episode last year and they layered on more meds (antidepressant, aricept, namenda, anti anxiety, etc). She kept saying she didn't like taking them and didn't feel right. I insisted she continue on them and dr said yes, continue and it would take time, yada yada. Long story short, she was on her own and quit ALL the meds and hasn't been on anything for a year. I think she is sharper than she has been in 2 yrs. Yes she still has dementia and some days are worse, but the episodes, are less frequent and don't last as long and generally she is happier and managing without the drugs. I'm not saying this is right for everyone, but in her case, she isn't worse, her health is fine and mentally she is sharper than she had been on the drugs. Dr said her blood pressure, etc is very good.
Helpful Answer (13)
Report

Find out what she is on. The FDA has posted warnings on quinolone antibiotics like Ciprofloxacin causing problems like this. Call the MD ASAP.
Helpful Answer (6)
Report

What kind of infection? UTI's themselves cause confusion often in older people and are more difficult to treat as the person ages. Also I always check the medicines my mother is taking online (just google them), then go to the doctor with the information. Best wishes.
Helpful Answer (5)
Report

There are a few things to look at:

1. Does she have a rash, red itchy eyes, splotched skin on her chest like a butterfly, discolored checks, more irritable? An allergy to the antibiotic can affect how she acts or reacts to things.

2. A Urinary Tract Infection (UTI) can cause more Dementia issues.

3. Has anything in her diet changed, check the ingredients, some food allergies can cause changes.

4. Is she on any new medicine, vitamin, or supplements of any kind. All of these can greatly affect Dementia.

5. Most importantly, she needs to see the doctor, and he needs to know the status of the infection, all the symptoms, and any changes that I've mentioned above, including anything that you can think of.
Helpful Answer (5)
Report

Did the medication upset her gut and give her diarrhoea? Just wondering about dehydration.
Helpful Answer (4)
Report

patfalk, I so agree with what Sunflo2 wrote because my mom before she passed was going through the same thing, and I decided NOT to give her any more because I felt it was the meds that helped speed up her demise. My mom asked me several times not to give them to her, because she didn't like the taste nor how they were making her feel, but like a stupid idiot I listened to the doctors instead and continued on (but before she took her last breath, I stopped because I could see they were helping to take her down hill that much faster, but several months to two years before they put her on so many meds, she was walking and talking so much better). I miss her (she died July of last year but at least I'll never have to worry about her taking anything else that can harm her) so very much but have learned my lesson well.
Sunflo2, congrats to your mom as even with dementia, she 'knew' what was best for her in this case, and was proved 'right' by her decision. Blessings to the both of you.
P.S. Know I'll get in trouble here, but I truly believe these meds are doing much more 'harm' then good, especially when it comes to the 'elderly'. But I know folks won't agree.
Helpful Answer (4)
Report

My 94 year old Mom was recently given Remeron as an anti-depressant. After one pill, she became extremely lethargic with slurred speech. The medicine was stopped and the symptoms disappeard the next day.
Helpful Answer (3)
Report

All good answers, no two people are exactly the same and being around to notice behaviors and symptoms is critical in the need to promote any changes. I myself like concurring with the physician as generally switching medications, or altering doses can be effective. Good Luck for Sunflo2 with no meds makes it all good.
Getting additional input from knowledgeable sources is never a bad thing.
Helpful Answer (3)
Report

Go online and check the new discovery about the healing benefits of Vitamin E against Alzheimer and Dementia.
Helpful Answer (2)
Report

I know anything CAN either be or seem like medication side effects, but as in the case of my mom, she became systemicly septic virtually overnight and her confusion level easily quadrupled. She ended up in the hospital for 10 days on IV antibiotics, not in a coma, but I would say in a fog. If she had not been treated with the antibiotics, she would not be alive today'
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter